Definition | Causes | Risk Factors | Symptoms | Diagnosis | Treatment | Prevention

Definition

Acetaminophen is a common over-the-counter (OTC) pain medication. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.

The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need medical care.

Causes

Acetaminophen poisoning may occur as a result of 1 large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:

  • Intentional overdose such as a suicide attempt
  • Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
  • Use of combinations of different medications that contain acetaminophen

Certain chronic diseases can make a person more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, such as alcohol.

Risk Factors

Factors that may increase the chance of acetaminophen poisoning include:

  • Heavy alcohol use
  • Using multiple medications that contain acetaminophen
  • Suicidal behavior

Symptoms

At first, a person with acetaminophen poisoning may have no symptoms.

When symptoms develop, they can include:

  • Nausea
  • Vomiting
  • Symptoms of liver failure:
    • Anorexia—no interest in eating
    • Nausea
    • Vomiting
    • Discomfort
    • Abdominal pain—especially in the upper-right portion of the abdomen
    • Excessive sweating
    • Jaundice
    • Confusion, sleepiness

Jaundiced Skin from Damaged Liver

Jaundice adult with label
Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
Copyright © Nucleus Medical Media, Inc.

Diagnosis

You will be asked about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:

  • Determine the level of acetaminophen in your blood
  • Check liver function
  • Assess the status of your kidneys and clotting functions

Treatment

Treatment options include:

People with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen, then other treatments may be started.

Activated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the level of acetaminophen that has already been absorbed into the bloodstream.

N-acetylcysteine is an antidote to acetaminophen poisoning. It can prevent damage to the liver. It may be given by mouth or IV. The earlier this antidote is delivered, the better the outcome will be.

Prevention

To help reduce your chance of acetaminophen poisoning:

  • Follow your doctor's directions or the directions on the package:
    • Follow the recommended dose and duration of therapy. Do not take more doses per day than recommended.
    • Always ask your doctor if you have questions.
  • Do not substitute sustained-release acetaminophen for immediate-release acetaminophen without adjusting the dosing interval.
  • Avoid taking multiple medications that contain acetaminophen:
    • Always read the ingredient list on the labels of over-the-counter medications. Look to see if the medication has acetaminophen.
    • Beware of combination medications like cold remedies
  • When a new prescription is filled, tell your pharmacist if you are taking acetaminophen.
  • Avoid taking acetaminophen during periods of prolonged fasting.
  • Avoid heavy alcohol intake. Do not drink alcohol if you are taking medications that contain acetaminophen.